Colorado, 2016Flash Flood in Colorado, August 23, 2016
August 23, 2016 · NWS PUB · 1 event in 1 county or zone
Moderate to heavy rain fell across and near the Hayden Pass burn scar, causing flash flooding in the watersheds; especially Wolf Creek, Butter Creek, Little Cottonwood Creek, and Big Cottonwood Creek. Damage occurred to structures along Big Cottonwood Creek along County Road 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy rain fell across and near the Hayden Pass burn scar, causing flash flooding in the watersheds; especially Wolf Creek, Butter Creek, Little Cottonwood Creek, and Big Cottonwood Creek. Damage occurred to structures along Big Cottonwood Creek along County Road 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 2:45 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MDT TUE AUG 23 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM MDT Tue Aug 23 2016
...Monsoonal Disturbance Headed This Way...
A monsoonal disturbance is visible rotating over northwest New
Mexico at this time. It is tracking to the northeast and will come
across southern Colorado tonight. This disturbance has been a
prolific shower and thunderstorm spawner over southwest Colorado
this afternoon. Radar and satellite imagery show widespread showers
and storms developing in an arc ahead of the advancing disturbance.
Showers and storms over southern Colorado are likely to increase
through the rest of the afternoon into the evening as the
disturbance moves through.
High resolution models have some activity continuing over
the plains through or a even little past midnight. It
appears that the heaviest and most widespread activity will
be over the southwest mountains, central mountains and Pikes
Peak region. Burn scars will need to be monitored as heavy rain
potential continues. Other possible storm threats this evening
will include lightning, wind gusts to around 50 mph and small hail.
As we saw along the crest of the northern Sangre De Cristos
last night, some snow will be possible across the higher
elevations of the mountains tonight. The heaviest amounts
are likely over the central mountains, where 1 to 3 inches could
fall primarily above 11 thousand feet. For the rest of the
mountains, local accumulations up to an inch or 2 are possible
primarily above 11 thousand feet.
A cold front will slip south through the plains tonight and be in
place along the mountains by morning. This will bring cooler
weather to the region tomorrow. Temperatures will be about 15
degrees cooler over the plains and about 5 to 10 degrees cooler
elsewhere. With another monsoon disturbance working across
the region and upslope flow in place across the plains, storm
coverage should be pretty good tomorrow. Primary threats will
be lightning, wind gusts to around 50 mph, heavy rain and small
hail. Flash flooding will also be possible, particularly in and
near area burn scars, including both the Hayden Pass and Waldo
scars.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 345 PM MDT Tue Aug 23 2016
Relative active meteorological conditions are expected to continue
over the majority of the longer term into at lest the weekend as
adequate atmospheric moisture interacts with upper disturbances
at times.
Meteorological challenges during the longer term include pops/qpf
and storm intensities at times in combination with temperatures.
Latest longer term computer simulations...PV analysis and forecast
model soundings continue to suggest that relatively moist zonal to
southwestern upper flow will prevail into the weekend with upper
ridging then developing into southwestern Colorado by next
Tuesday.
The combination of the available atmospheric moisture and upper
disturbances will continue to allow daily rounds of showers and
thunderstorms...the strongest of which will be capable of
producing locally heavy rain/hail and gusty winds at times.
As always...WFO Pueblo will monitor for locally heavy
rainfall/localized flash flood potential as well as for any
stronger thunderstorm activity during the longer term. In
addition...some higher terrain snow also not out of the question
at times and have depicted in grids.
Both the ECMWF and GFS longer range computer simulations then
indicate that drier and warmer conditions should develop over the
forecast district by early next week as upper ridging builds into
the area.
Finally...near to below seasonal temperatures are projected from
Thursday into Saturday with near to above seasonal temperatures
developing over the majority of the forecast district from Sunday
into next Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 345 PM MDT Tue Aug 23 2016
A monsoon disturbance will rotate north across the flight area this
evening. This will bring another round of evening showers and
thunderstorms to the district. Primary storm threats will include
lightning, erratic thunderstorm outflow winds, heavy rain and
possibly small hail. Conditions will primarily be VFR in most areas
but there will be increasing areas of MVFR, IFR and LIFR conditions
developing in precipitation through the evening. Models keep some
activity going well into the evening across the plains, possibly not
dissipating until after 06z. KCOS, KPUB and KALS will all see a
chance for storms to be at or near the terminals this evening until
around 06z.&&
.PUB Watches/Warnings/Advisories...
NONE.
&&
Hazardous weather outlook, Aug 23, 10:37 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT TUE AUG 23 2016
COZ058>089-093>099-241745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1137 AM MDT TUE AUG 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON AND THEN SPREAD ACROSS THE LOWER ELEVATIONS THROUGH THE
REST OF THE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MOST
NUMEROUS OVER THE CENTRAL AND SOUTHWEST MOUNTAINS...WHERE SLOW
MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND FLASH
FLOODING...ESPECIALLY IN AND NEAR BURN SCARS. SOME OF THE
STRONGER STORMS COULD ALSO PRODUCE GUSTY WINDS TO AROUND 45 MPH
AND SMALL HAIL. OVERNIGHT...ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS MUCH OF THE AREA...WITH THE GREATEST CHANCE FOR STORMS OVER
THE CENTRAL MOUNTAINS AND PIKES PEAK REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS AFTERNOON AND EVENING STORMS WILL BE
POSSIBLE EACH DAY THROUGH FRIDAY...ESPECIALLY OVER THE MOUNTAIN
AREAS. STORMS WILL BECOME LESS WIDESPREAD OVER THE WEEKEND AND
INTO MONDAY.
ALL STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...FREQUENT LIGHTING...AND GUSTY WINDS. ON WEDNESDAY...A
COUPLE OF STORMS EAST OF I-25 AND SOUTH OF HIGHWAY 50 COULD BECOME
STRONG TO SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS UP TO 60 MPH. ON THURSDAY...1 OR 2 STRONG TO SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY IN AND AROUND THE PIKES PEAK REGION.
AREA BURN SCARS...INCLUDING THE WALDO CANYON AND HAYDEN PASS
SCARS...WILL BE AT PARTICULAR RISK FOR FLOODING OVER THE NEXT
COUPLE OF DAYS. PEOPLE IN AND AROUND THESE FLOOD PRONE AREAS
SHOULD REMAIN ALERT AND FOLLOW THE LATEST FORECASTS AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.
50/50
In the hours before
Special weather statement, Aug 23, 2:18 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT TUE AUG 23 2016
COZ081-084-085-232200-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
318 PM MDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EL PASO COUNTY UNTIL 400
PM MDT...
AT 317 PM MDT...DOPPLER RADAR WAS TRACKING SHOWERS AND THUNDERSTORMS
OVER EL PASO COUNTY...MOVING SLOWLY NORTHWARD. SOME OF THESE
SHOWERS AND THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH.
LAT...LON 3884 10498 3912 10502 3912 10457 3862 10451
3861 10489 3880 10489
TIME...MOT...LOC 2117Z 173DEG 6KT 3896 10487
28Flash Flood, Fremont
- When
- August 23, 4:50 PM MST to 8:00 PM MST
- Where
- Fremont County, 1.03 mi SE of Coaldale to 1.65 mi SSW of Coaldale
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.359, -105.737
Flash flooding occurred in the Big Cottonwood Creek watershed, damaging structures along County Road 40. No dollar amount of damage was available at this time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 23 to 27, 20161 death · $7.3 million · 35 events
- Flooding and Damaging Winds in Texas, August 23, 2016$241,000 · 66 kt wind · 6 events
- Flash Flooding and Flooding in Wisconsin, August 23 to 26, 2016$60,000 · 9 events
- Flood and Hail in Oklahoma, August 23, 2016$40,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Iowa, August 23 to 24, 2016$15,000 · 52 kt wind · 12 events
- Tornadoes and Flash Flooding in Nebraska, August 23 to 24, 2016EF0 · 10 events
- Tornado and Hail in Kansas, August 23, 2016EF0 · 8 events
- Hail and Damaging Winds in Iowa, August 23, 20161 in hail · 7 events
- Hail in Kansas, August 23, 20161.5 in hail · 6 events
- Hail and Damaging Winds in Texas, August 23, 20161 in hail · 5 events
- Drought in Massachusetts, August 23 to 31, 20164 events
- Debris Flow and Heavy Rain in Colorado, August 23, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645816.